Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 253, NWS Tulsa, OK

August 16, 2018Crawford County, Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2018, 8:21 PM CDT for Crawford County, Franklin County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Aug 16, 2018, 9:15 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 55 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS54 KTSA 170121
SVRTSA
ARC033-047-170215-
/O.NEW.KTSA.SV.W.0253.180817T0121Z-180817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
821 PM CDT THU AUG 16 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...

* Until 915 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located near Fern, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Mountainburg...                   Mulberry...
  Chester...                        Cass...
  Lake Fort Smith...                Fern...
  Jethro...                         Barnes...
  Redding...                        Piney...
  Locke...                          Turners Bend...
  Taft...                           Paradise...
  Bidville...                       

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 21 and 22.
 Interstate 49 between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3552 9409 3569 9418 3577 9386 3577 9370
      3562 9370
TIME...MOT...LOC 0121Z 247DEG 17KT 3564 9405 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
249 
WWUS54 KTSA 170148
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
848 PM CDT THU AUG 16 2018

ARC033-170157-
/O.CAN.KTSA.SV.W.0253.000000T0000Z-180817T0215Z/
Crawford AR-
848 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

LAT...LON 3557 9399 3570 9397 3571 9397 3573 9396
      3573 9391 3574 9391 3575 9389 3576 9389
      3577 9386 3577 9370 3562 9370
TIME...MOT...LOC 0147Z 274DEG 16KT 3573 9392 3560 9397 

$$

ARC047-170215-
/O.CON.KTSA.SV.W.0253.000000T0000Z-180817T0215Z/
Franklin AR-
848 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 847 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cass to 3 miles southeast of
Fern, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Cass...                           Jethro...
Barnes...                         Redding...
Turners Bend...                   Taft...
Paradise...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3557 9399 3570 9397 3571 9397 3573 9396
      3573 9391 3574 9391 3575 9389 3576 9389
      3577 9386 3577 9370 3562 9370
TIME...MOT...LOC 0147Z 274DEG 16KT 3573 9392 3560 9397 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:31 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 16, 6:31 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
631 PM CDT Thu Aug 16 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing widespread convection will continue to spread eastward
with strongest storms developing in vicinity of the outflow
boundary. Storm coverage and intensity is expected to diminish by
late evening. Other storms may skirt across NW AR overnight w/
additional chances for storms again tomorrow afternoon. Overnight
fog potential is complicated by potential convective influences.
Will maintain VFR outside of TSRA impacts.

&&

.PREV DISCUSSION... /Issued 344 PM CDT Thu Aug 16 2018/

DISCUSSION...

Convective potential/severity and the heat are the main concerns
in the short term. Forecast challenges continue tonight thru the
weekend in an active pattern. Quieter weather is expected next
week.

An MCV, formed from convection last night on the high Plains, is
currently advancing east over north central Oklahoma. Ahead of
this feature, a couple of surface boundaries are noted. The
boundary that entered our area yesterday has retreated north into
southeast KS, while another subtle boundary, noted by moisture
pooling and very high heat indices to its south, lies near the
highway 412 corridor. Storms have developed along the southern
boundary and ahead of the MCV. Given very high instability, some
severe hail/wind storms are expected. Our area remains displaced
to the south of the stronger flow aloft south of an upper low
over Nebraska/Iowa, which will probably limit the overall severe
threat. Storms in advance of the MCV should continue east
northeast this afternoon and into the evening across NE OK and
eventually into NW AR. Other storms will fire to our north across
eastern KS/MO tonight as warm advection increases with the LLJ to
the north of the southeast KS front. These storms are expected to
eventually work their way southeast toward northern AR late
tonight into Friday as the upper flow gradually veers to the
northwest on the back side of the upper low to the north.

Storm potential will continue Friday and Friday night, focused
mainly on another cold front which will be dropping down into the
region. We should see a relative lull in the action by Saturday
afternoon as this boundary moves to our south.

The next system in the southern stream will move across the
central part of the country Sunday and Monday, and will bring yet
another round of showers and storms, along with locally heavy
rainfall, to the region. A cold front will slide thru the region
on Monday, with rain chances coming to an end by Monday night as
the humidity gets shoved out of our area. Looks like another
front slides thru Tuesday night as well, though this one will
likely slide thru dry. Several days of below average temps and dry
weather are expected next week, as an amplified upper pattern
develops with troughing over the eastern CONUS.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  92  71  91 /  50  40  30  10
FSM   75  91  74  90 /  50  50  50  30
MLC   75  93  72  90 /  60  40  50  30
BVO   71  90  67  90 /  50  30  20  10
FYV   72  87  67  87 /  60  50  40  10
BYV   72  86  68  88 /  70  60  40  10
MKO   74  91  72  89 /  60  50  40  20
MIO   71  88  68  89 /  70  50  20  10
F10   73  92  71  89 /  60  40  40  20
HHW   76  94  73  93 /  20  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053-070>076.

AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.

&&

AVIATION.....07
Hazardous weather outlook, Aug 16, 7:16 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
716 PM CDT Thu Aug 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
716 PM CDT Thu Aug 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Far northeast Oklahoma into Southeast Oklahoma
    and western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
	AREA...much of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...much of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms continue across portions of eastern Oklahoma into
western Arkansas this evening in the vicinity of an outflow boundary. The
leading edge of the broken line of thunderstorms was near a Bentonville
Arkansas to McAlester Oklahoma line. This Activity is expected to continue to
spread to the east-southeast as the night wears on. The strongest storms will
be capable of producing strong gusty winds, large hail and very heavy rains
that could lead to flooding of low lying areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.

Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 16, 6:39 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             18 W WELCH              36.87N 95.42W
08/16/2018  E1.00 INCH       CRAIG              OK   PUBLIC

            PHOTO OF HAIL STONE RELAYED VIA SOCIAL MEDIA.

&&

SCOBB
Special weather statement, Aug 16, 6:46 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CDT THU AUG 16 2018

OKZ070>074-170015-
Haskell OK-Pittsburg OK-Muskogee OK-Sequoyah OK-McIntosh OK-
646 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
SEQUOYAH...EAST CENTRAL MCINTOSH...NORTHEASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Warner to 4 miles west of Quinton.
Movement was northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Stigler...                        Warner...
Quinton...                        Gore...
Porum...                          Webbers Falls...
Whitefield...                     Briartown...
Enterprise...                     Lake Tenkiller State Park...
Box...

This includes Interstate 40 in Oklahoma between mile markers 272 and
293.

LAT...LON 3554 9534 3564 9504 3564 9496 3515 9509
      3511 9559
TIME...MOT...LOC 2346Z 242DEG 14KT 3549 9525 3514 9546
Special weather statement, Aug 16, 7:16 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 PM CDT THU AUG 16 2018

OKZ070-072>075-170100-
Haskell OK-Pittsburg OK-Muskogee OK-Latimer OK-Sequoyah OK-
716 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHWESTERN
SEQUOYAH...NORTHWESTERN LATIMER...NORTHEASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Webbers Falls to 5 miles east of
Blocker. Movement was southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Wilburton...
Stigler...                        Vian...
Quinton...                        Gore...
Porum...                          Webbers Falls...
Keota...                          Whitefield...
Kinta...                          Tamaha...
Briartown...                      Robbers Cave State Park...
Enterprise...                     Lequire...
Kanima...                         Mc Key...
Featherston...                    Lewisville...

This includes Interstate 40 in Oklahoma between mile markers 284 and
312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3482 9535 3511 9557 3531 9536 3530 9536
      3529 9535 3533 9535 3557 9509 3549 9462
TIME...MOT...LOC 0016Z 300DEG 15KT 3544 9508 3505 9548
Local storm report, Aug 16, 7:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MOUNDS                  35.88N 96.06W
08/16/2018                   CREEK              OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 16 CLOSED IN BOTH DIRECTIONS DUE TO HIGH
            WATER.

&&

RJS
Special weather statement, Aug 16, 7:36 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
736 PM CDT THU AUG 16 2018

ARZ010-OKZ069-072-170115-
Washington AR-Adair OK-Sequoyah OK-
736 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN SEQUOYAH AND SOUTHERN ADAIR COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, strong thunderstorms were located along a line
extending from near Maryetta to 2 miles southwest of Brushy Lake
State Park. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Stilwell...
Marble City...                    Brushy Lake State Park...
Brushy...                         Adair State Park...
Bunch...                          Baron...
Maryetta...                       Clyde...
Canehill...                       Morrow...

LAT...LON 3576 9443 3576 9449 3568 9448 3543 9463
      3550 9493 3564 9486 3564 9481 3573 9481
      3593 9470 3592 9433
TIME...MOT...LOC 0035Z 259DEG 19KT 3583 9466 3551 9485
Special weather statement, Aug 16, 8:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
807 PM CDT THU AUG 16 2018

ARZ019-020-170130-
Franklin AR-Crawford AR-
807 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN CRAWFORD COUNTIES UNTIL 830 PM CDT...

At 807 PM CDT, a strong thunderstorm was located near Mountainburg,
moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mountainburg...                   Chester...
Lake Fort Smith...                Fern...
Piney...                          Locke...
Jethro...

This includes Interstate 49 between mile markers 28 and 35.

LAT...LON 3553 9416 3565 9426 3576 9406 3576 9401
      3561 9388
TIME...MOT...LOC 0107Z 236DEG 21KT 3562 9413

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:07 PM CDTSpecial Weather StatementTSACrawford23 min
Aug 16, 8:40 PM CDTSpecial Weather StatementTSACrawford20 min
Aug 16, 9:08 PM CDTSpecial Weather StatementTSAFranklin52 min
Aug 16, 9:10 PM CDTSpecial Weather StatementTSAMadison50 min
Aug 16, 9:12 PM CDTSpecial Weather StatementTSACarroll48 min
Aug 16, 9:22 PM CDTAreal Flood AdvisoryTSAFranklin113 min
Aug 17, 7:21 AM CDTSpecial Weather StatementTSABenton39 min
Aug 17, 7:58 AM CDTSpecial Weather StatementTSACarroll, Madison, Washington47 min
Aug 17, 8:31 AM CDTAreal Flood AdvisoryTSABenton, Carroll3 hr
Aug 17, 8:37 AM CDTSpecial Weather StatementTSAMadison, Washington38 min
Aug 17, 8:41 AM CDTSpecial Weather StatementTSAMadison49 min
Aug 17, 9:06 AM CDTSpecial Weather StatementTSACrawford, Franklin, Madison39 min
Aug 17, 9:49 AM CDTSpecial Weather StatementTSACrawford26 min
Aug 17, 10:20 AM CDTSpecial Weather StatementTSASebastian40 min
Aug 17, 11:08 AM CDTSpecial Weather StatementTSASebastian37 min
Aug 17, 12:51 PM CDTAreal Flood AdvisoryTSACrawford, Franklin3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.